Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Mobile, AL

August 19, 20205 counties in Alabama

NWS Mobile, AL issued this special weather statement at Aug 19, 2020, 7:30 PM CDT for 5 counties in Alabama. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 7:30 PM CDT (00:30 UTC)
Expired
Aug 19, 2020, 8:45 PM CDT
In force
75 min
Issued by
NWS Mobile, AL

Counties Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL

The radar

The Ft Rucker radar (KEOX), 90 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS84 KMOB 200030
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
730 PM CDT Wed Aug 19 2020
 
ALZ056>060-FLZ201-203-200145-
Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
Escambia Inland FL-Santa Rosa Inland FL-
730 PM CDT Wed Aug 19 2020

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING 
COUNTIES...BUTLER...CRENSHAW...ESCAMBIA 
ALABAMA...CONECUH...COVINGTON... NORTHEASTERN SANTA ROSA AND 
NORTHWESTERN ESCAMBIA FLORIDA COUNTIES UNTIL 845 PM CDT...

At 726 PM CDT, the strong thunderstorms were located along a broken 
line extending from 5 miles southeast of Lowndes County Airport to 4 
miles southeast of I65 And AL 113, to just west of Flomaton and 
Century, moving east at 25 mph. These storms are expected to 
continue moving east across the area through around 9 pm, but 
gradually diminishing in intensity and decreasing in coverage. 

Wind gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
Andalusia, Greenville, Opp, Brewton, Evergreen, Luverne, Century,
Flomaton, East Brewton, Georgiana, Brantley, McKenzie, River Falls,
Castleberry, Red Level, Lockhart, Rutledge, Dozier, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3101 8619 3100 8679 3098 8679
      3093 8757 3196 8671 3196 8641 3204 8641
      3205 8636 3205 8630 3197 8630 3196 8619
      3179 8620 3179 8615 3166 8615 3162 8618
      3162 8615 3154 8615
TIME...MOT...LOC 0026Z 255DEG 47KT 3190 8655 3115 8728 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:00 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 19, 7:00 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
700 PM CDT Wed Aug 19 2020

.AVIATION...
00Z issuance...VFR conditions and light/variable winds will
generally persist at the terminals through the evening and
overnight as storms begin to wind down. Another round of scattered
showers and storms will develop in the pre-dawn hours over the
Gulf waters and will spread inland throughout the morning and
afternoon hours. Storms will produce gusty winds, frequent
lightning, and brief reductions in ceiling/visibility to MVFR.
Outside of storms, expect VFR conditions throughout the day. 07/mb

&&

.PREV DISCUSSION... /issued 345 PM CDT Wed Aug 19 2020/

NEAR TERM UPDATE /Now Through Thursday/...A wet pattern is
expected to setup this afternoon through Thursday as a deep upper
trough digs into the southeastern US. Currently the trough is
situated over the Ohio river valley and extends southwest into the
lower Mississippi valley. This divides our CWA almost in half by
a moisture gradient with PWATS around 1.5 over the northwest and
1.9 over the southeast. With southwesterly flow aloft this
gradient will slowly was out as more moisture will begin to move
into the area. I expect scattered to numerous showers and
thunderstorms to develop this afternoon with the best chances
along and east of I-65 where the better moisture is located.
Storms will likely begin along the seabreeze and along the mid-
level moisture axis this afternoon before spreading across the
area. Some storms could be strong to possibly severe like most
afternoons, especially given the lingering dry air across the
area. The best chances for a strong storm will actually be north
and west of I-65 where that dry air is more prevalent; however,
coverage will likely be lower than south and east of I-65 (Better
chance you get a storm east, better chance for a strong storm
west). Storms will diminish after sunset except along the coast
with continued ascent over this area through the night. There will
likely be a brief lull in showers and storms before they return
during the morning Thursday.

A strong jet streak associated with an upper shortwave rounding
will help the longwave trough dig deeper into Louisiana on
Thursday. This will 1. allow even deeper moisture with PWATS near
2 inches to overspread the whole area and 2. continuous ascent to
occur across our area through most of the day. Models support an
early start to storms along the coast and then quickly building
inland in multiple waves throughout the morning and afternoon.
Storms themselves will be scattered to numerous at any given
moment but a large portion of the area will likely see some
measurable rain tomorrow. A few storms could be strong with
damaging wind gusts, but localized heavy rainfall might be the
bigger issue with storms training over the same areas. Storms will
be capable of producing 1 to 2 inches of quick rainfall and with
better coverage some urban and flood prone areas could see some
nuisance flooding issues. Storms will likely persist into the
evening hours given the continued synoptic support.

Temperatures will be warm today with highs in the low 90s but with
the increased coverage in storms tomorrow highs will be much
lower. Would not be surprised if we never make it out of the mid
80s but if the sun does peek out between storms we could approach
90 degrees on Thursday. Lows will be on the rise with the increase
moisture. With the increasing southerly flow, the rip current risk
will be on the rise with a MODERATE risk of rip currents beginning
tomorrow. BB/03

SHORT TERM /Thursday night Through Saturday night/...The base of
the deep upper trough will cutoff into an upper low late Thursday
and lift northward through Saturday. Deep south to southwest flow
will continue to pump Gulf moisture into the the area with
precipitable water values of 1.6 to 1.9 inches through Friday.
Meanwhile, a weak sfc trough will linger over the area through the
end of the week. The combination of these factors will create
scattered to numerous showers and thunderstorms through much of
the period. The coverage will be most numerous near the coast and
offshore during the early morning hours, spreading inland through
the late morning and afternoon. As the upper low moves north, some
drier air (PW values 1.1 to 1.5 inches) will wrap around the
southern side of the low and over the area late Friday into
Saturday. This will cause a west to east gradient in rain chances
with higher chances east and lower to the west. Some of the storms
could briefly become strong with gusty winds, however the main
threat will be locally heavy rain due to the high amounts of deep
layer moisture and slow motion of the thunderstorms.

The additional clouds and precipitation will keep highs in the upper
80s and low 90s. Overnight lows remain in the upper 60s and low 70s
inland to mid and upper 70s along the coast. /13

EXTENDED TERM /Sunday Through Wednesday/...The upper trough
lifts away from the area early next week allowing the upper ridge
over the Atlantic to build westward. As the ridge builds westward,
southeasterly flow increases and deep layer moisture will flow
back into the area. Precipitable water values of 2 to 2.25 inches
return through the middle of next week. This will result in a
pattern of diurnal showers and thunderstorms each day, with
scattered to locally numerous showers and thunderstorms each
afternoon. While rain chances decrease during the overnight hours,
coverages will be higher near the coast and offshore waters
during the early morning hours. /13

MARINE...No impacts are forecast except winds and waves higher near
scattered to occasionally numerous showers and thunderstorms.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 19, 4:07 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
407 PM CDT Wed Aug 19 2020

MSZ079-192145-
George MS-
407 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GEORGE
COUNTY UNTIL 445 PM CDT...

At 407 PM CDT, the strong thunderstorm was located 6 miles southwest
of Lucedale, moving southeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

LAT...LON 3091 8887 3091 8883 3095 8883 3100 8878
      3100 8852 3080 8857 3073 8869 3073 8880
      3083 8889 3090 8888
TIME...MOT...LOC 2107Z 302DEG 13KT 3088 8869
Special weather statement, Aug 19, 5:21 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Wed Aug 19 2020

MSZ078-192245-
Stone MS-
521 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN STONE COUNTY UNTIL 545 PM CDT...

At 521 PM CDT, the strong thunderstorm was located 5 miles west of
Wiggins. This storm was nearly stationary.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Wiggins and Perkinston.

LAT...LON 3091 8934 3091 8907 3073 8908 3073 8934
TIME...MOT...LOC 2221Z 233DEG 1KT 3083 8922
Special weather statement, Aug 19, 6:04 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
604 PM CDT Wed Aug 19 2020

ALZ053-055-262-192345-
Clarke AL-Baldwin Inland AL-Monroe AL-
604 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN AND SOUTHEASTERN CLARKE
COUNTIES UNTIL 645 PM CDT...

At 602 PM CDT, the strong thunderstorm was located 11 miles northwest
of McCullough, or 19 miles northwest of Atmore, moving north at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Monroe, north central Baldwin and southeastern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 8751 3124 8758 3124 8762 3114 8762
      3115 8781 3150 8787
TIME...MOT...LOC 2302Z 186DEG 14KT 3123 8771
Special weather statement, Aug 19, 6:24 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
624 PM CDT Wed Aug 19 2020

ALZ054>056-200015-
Wilcox AL-Monroe AL-Conecuh AL-
624 PM CDT Wed Aug 19 2020

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MONROE...SOUTHEASTERN WILCOX AND NORTH CENTRAL CONECUH
COUNTIES UNTIL 715 PM CDT...

At 622 PM CDT, a strong thunderstorm was located near Beatrice, or
15 miles south of Camden, moving east at 15 mph. Another strong
storm was noted just to the north of Pine Apple, also
moving east at 15 mph.

Wind gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
Beatrice, Vredenburgh and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3202 8692 3193 8691 3167 8691 3166 8732
      3184 8736
TIME...MOT...LOC 2322Z 261DEG 13KT 3177 8726
Special weather statement, Aug 19, 6:59 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
659 PM CDT Wed Aug 19 2020

ALZ059-FLZ201-200045-
Escambia AL-Escambia Inland FL-
659 PM CDT Wed Aug 19 2020

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
ESCAMBIA ALABAMA AND NORTH CENTRAL ESCAMBIA FLORIDA COUNTIES UNTIL
745 PM CDT...

At 657 PM CDT, a strong thunderstorm was located 5 miles southeast
of I65 And AL 21, or 5 miles east of Atmore, moving northeast at 20
mph. Another strong storm was noted near Bratt, also moving
northeast at around 20 mph.

Wind gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
I65 And AL 113, I65 And AL 21 and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 8740 3108 8753 3126 8731 3126 8712
      3114 8701
TIME...MOT...LOC 2357Z 232DEG 17KT 3106 8740
Special weather statement, Aug 19, 7:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
730 PM CDT Wed Aug 19 2020

ALZ056>060-FLZ201-203-200145-
Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
Escambia Inland FL-Santa Rosa Inland FL-
730 PM CDT Wed Aug 19 2020

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...CRENSHAW...ESCAMBIA
ALABAMA...CONECUH...COVINGTON... NORTHEASTERN SANTA ROSA AND
NORTHWESTERN ESCAMBIA FLORIDA COUNTIES UNTIL 845 PM CDT...

At 726 PM CDT, the strong thunderstorms were located along a broken
line extending from 5 miles southeast of Lowndes County Airport to 4
miles southeast of I65 And AL 113, to just west of Flomaton and
Century, moving east at 25 mph. These storms are expected to
continue moving east across the area through around 9 pm, but
gradually diminishing in intensity and decreasing in coverage.

Wind gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
Andalusia, Greenville, Opp, Brewton, Evergreen, Luverne, Century,
Flomaton, East Brewton, Georgiana, Brantley, McKenzie, River Falls,
Castleberry, Red Level, Lockhart, Rutledge, Dozier, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3101 8619 3100 8679 3098 8679
      3093 8757 3196 8671 3196 8641 3204 8641
      3205 8636 3205 8630 3197 8630 3196 8619
      3179 8620 3179 8615 3166 8615 3162 8618
      3162 8615 3154 8615
TIME...MOT...LOC 0026Z 255DEG 47KT 3190 8655 3115 8728

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:03 PM CDTSpecial Marine WarningMOB87 min
Aug 19, 8:38 PM CDTAreal Flood AdvisoryMOBButler, Conecuh3 hr
Aug 19, 9:46 PM CDTSpecial Weather StatementMOBCovington44 min
Aug 20, 12:33 AM CDTSpecial Marine WarningMOB87 min
Aug 20, 12:55 AM CDTSpecial Marine WarningMOB66 min
Aug 20, 1:41 AM CDTSpecial Marine WarningMOB94 min
Aug 20, 2:00 AM CDTSpecial Marine WarningMOB75 min
Aug 20, 2:50 AM CDTSpecial Marine WarningMOB115 min
Aug 20, 4:01 AM CDTSpecial Marine WarningMOB89 min
Aug 20, 4:06 AM CDTSpecial Marine WarningMOB114 min
Aug 20, 5:07 AM CDTSpecial Marine WarningMOB113 min
Aug 20, 6:20 AM CDTSpecial Marine WarningMOB85 min
Aug 20, 6:47 AM CDTSpecial Marine WarningMOB118 min
Aug 20, 7:42 AM CDTSpecial Marine WarningMOB93 min
Aug 20, 8:44 AM CDTSpecial Marine WarningMOB91 min
Aug 20, 3:20 PM CDTSpecial Weather StatementMOBMontgomery25 min
Aug 20, 4:31 PM CDTSpecial Weather StatementMOBWayne29 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.